Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 35, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 6, 2024, 2:38 PM CDT for Gosper County, Phelps County, Nebraska. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 6, 2024, 2:48 PM CDT
- In force
- 10 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WFUS53 KGID 061938
TORGID
NEC073-137-062000-
/O.NEW.KGID.TO.W.0035.240706T1938Z-240706T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
238 PM CDT Sat Jul 6 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northwestern Phelps County in south central Nebraska...
Eastern Gosper County in south central Nebraska...
* Until 300 PM CDT.
* At 237 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Bertrand, or 12 miles southeast of
Lexington, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Phelps and eastern Gosper Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4067 9967 4067 9942 4066 9937 4056 9936
4060 9968
TIME...MOT...LOC 1937Z 267DEG 19KT 4063 9962
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Rossi2 follow-up statements
372
WWUS53 KGID 061944
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
244 PM CDT Sat Jul 6 2024
NEC073-061954-
/O.CAN.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Gosper NE-
244 PM CDT Sat Jul 6 2024
...THE TORNADO WARNING FOR EASTERN GOSPER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.
&&
LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
4067 9962
TIME...MOT...LOC 1944Z 267DEG 19KT 4063 9957
$$
NEC137-062000-
/O.CON.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Phelps NE-
244 PM CDT Sat Jul 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN PHELPS COUNTY...
At 244 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Overton, or 13 miles southeast of
Lexington, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Phelps County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
4067 9962
TIME...MOT...LOC 1944Z 267DEG 19KT 4063 9957
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Rossi520
WWUS53 KGID 061948
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
248 PM CDT Sat Jul 6 2024
NEC137-061958-
/O.CAN.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Phelps NE-
248 PM CDT Sat Jul 6 2024
...THE TORNADO WARNING FOR NORTHWESTERN PHELPS COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.
&&
LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
4067 9962
TIME...MOT...LOC 1947Z 267DEG 19KT 4063 9956
$$
RossiWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:42 PM CDT, 1 hour 56 minutes earlier. Its key messages:
- Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
- Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
- High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1242 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds. - Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time. - High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s. && .DISCUSSION... Issued at 411 AM CDT Sat Jul 6 2024 Today and tonight... A broad, upper trough is over most of the country with an upper ridge over the West Coast. Clear to mostly clear skies are across south central and central Nebraska and north central Kansas with temperatures in the 50s and 60s. Winds are generally light and variable. An upper disturbance will pass over the central Plains today, and this will create enhanced lift over the area. Fairly high CAPE, wind shear, and mid-level lapse rates will be over the area this afternoon which will contribute to possible severe thunderstorms. Most of the forecast area is in a slight risk for severe storms with the rest of the area in a marginal risk. The main timing for severe storms appears to be this afternoon into this evening. Some storms may develop (up to around a 40% chance) this morning across mainly areas along and north of I-80, but these storms are not expected to be severe. The main threats with the strongest storms today will be large hail and damaging winds. Additional showers and storms may develop (up to around a 35% chance) tonight but are not expected to be severe. There is some uncertainty in regards to high temperatures this afternoon due to possible morning and early afternoon convection. Generally expect high temperatures today to range from the upper 70s to mid 90s. Temperatures across north central Kansas and portions of south central Nebraska will have the potential to heat up due to a surface trough in place. Low temperatures tonight are expected to be in the 50s and 60s. Sunday through Monday night... Another upper level disturbance will move over the area on Sunday along with a cold front. This will lead to continued rain and storm chances (up to around 65%) during the day on Sunday. Severe weather is generally not expected on Sunday with much lower instability and wind shear. Temperatures will be cooler with highs mostly in the 70s. Temperatures Sunday night will also be cooler with lows mainly in the 50s with clearing skies and light northerly winds. The upper trough will still be over the region on Monday but no precipitation is expected. Light northerly winds will be present on Monday with highs in the lower to mid 80s. Low temperatures Monday night will range from the mid 50s to lower 60s. Tuesday through Friday night... South central and central Nebraska and north central Kansas will be on the backside of the upper trough on Tuesday. An upper ridge will be building over the western part of the country. Temperatures on Tuesday are expected to warm up into the mid 80s to lower 90s. Low temperatures Tuesday night will be in the upper 50s to mid 60s. Rain and storm chances (15% to 20%) return to parts of the area on Wednesday as an upper disturbance moves overhead. Temperatures on Wednesday will be similar or slightly cooler than the previous day. Low temperatures Wednesday night will be similar to the previous night. Temperatures are expected to continue heating up Thursday and Friday with highs reaching the mid 80s to mid 90s on Friday. This will be a result of an upper ridge to the west having more impact across the area. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1234 PM CDT Sat Jul 6 2024 For KGRI/KEAR Airports: Showers and thunderstorms moving across the area will impact the TAF sites this afternoon. The most likely timeframe for KEAR will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at KGRI. Some of these thunderstorms are expected to produce hail to the size of golf balls and potentially brief gusts of over 60 mph. There may be brief visibility reductions in heavy rain as well. CIGS are expected to remain VFR through the evening with bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly toward the end of the period Sunday morning. Wind direction will be pretty variable through the period, but generally easterly through this evening (other than near thunderstorms where winds will be erratic and gusty). Winds will become light and variable overnight, then northerly mid- to late Sunday morning. Outside of thunderstorm impacts, winds are expected to be 8 kts or less through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 201 PM CDT Sat Jul 6 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 201 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms have developed and will move across the outlook area this afternoon into this evening. Hail up to the size of golf balls and wind gusts in excess of 60 mph will be possible. An isolated tornado or two will also be possible. A severe thunderstorm watch is in effect for the majority of the outlook area until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday into Sunday night and again Wednesday into Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 6, 2:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
205 PM CDT Sat Jul 6 2024
NEZ060-061-061945-
Buffalo NE-Dawson NE-
205 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES THROUGH 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 13 miles northeast of Lexington, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Sumner and Eddyville around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.
&&
LAT...LON 4101 9976 4105 9967 4104 9927 4094 9926
4090 9971
TIME...MOT...LOC 1904Z 251DEG 21KT 4095 9963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RossiLocal storm report, Jul 6, 2:08 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
208 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Hail 2 S Elm Creek 40.69N 99.38W
07/06/2024 E1.25 Inch Buffalo NE Public
Report from mPING: Half Dollar (1.25 in.).
&&
KSLocal storm report, Jul 6, 2:14 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
214 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM Hail 7 N Funk 40.57N 99.26W
07/06/2024 M2.75 Inch Phelps NE Trained Spotter
Trained spotter reported baseball sized
hail. Report relayed to Holdrege PD.
&&Local storm report, Jul 6, 2:17 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
217 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Funnel Cloud 5 N Axtell 40.55N 99.14W
07/06/2024 Kearney NE Storm Chaser
Storm Chaser reported a funnel cloud and a
wall cloud.
&&Local storm report, Jul 6, 2:19 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
219 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Hail 7 NNW Funk 40.55N 99.32W
07/06/2024 M2.00 Inch Phelps NE Public
Social media image sent in.
&&
KSLocal storm report, Jul 6, 2:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
222 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Hail Johnson Lake 40.68N 99.85W
07/06/2024 E1.50 Inch Gosper NE Public
Social media report.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:28 AM CDT | Special Weather Statement | GID | Dawson | 47 min |
| Jul 6, 11:36 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 39 min |
| Jul 6, 12:10 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 50 min |
| Jul 6, 12:25 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 50 min |
| Jul 6, 12:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 39 min |
| Jul 6, 1:08 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 52 min |
| Jul 6, 1:12 PM CDT | Tornado Warning | GID | Dawson, Gosper, Phelps | 18 min |
| Jul 6, 1:28 PM CDT | Tornado Warning | GID | Phelps | 17 min |
| Jul 6, 1:47 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 43 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 45 min |
| Jul 6, 2:05 PM CDT | Special Weather Statement | GID | Dawson | 40 min |
| Jul 6, 2:10 PM CDT | Tornado Warning | GID | Kearney, Phelps | 20 min |
| Jul 6, 2:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 46 min |
| Jul 6, 2:29 PM CDT | Tornado Warning | GID | Kearney | 16 min |
| Jul 6, 2:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 29 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Jul 6, 3:10 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 50 min |
| Jul 6, 3:19 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Gosper, Kearney, Phelps | 41 min |
| Jul 6, 3:31 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 44 min |
| Jul 6, 3:40 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 35 min |
| Jul 6, 3:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 29 min |
| Jul 6, 3:54 PM CDT | Tornado Warning | GID | Adams, Kearney | 21 min |
| Jul 6, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 45 min |
| Jul 6, 4:15 PM CDT | Tornado Warning | GID | Adams | 15 min |
| Jul 6, 4:20 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 40 min |
| Jul 6, 4:29 PM CDT | Tornado Warning | GID | Adams, Clay | 31 min |
| Jul 6, 4:31 PM CDT | Areal Flood Advisory | GID | Adams, Buffalo, Dawson, Franklin, Hall, Kearney and 1 more | 6 hr |
| Jul 6, 4:36 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Franklin, Kearney, Webster | 6 hr |
| Jul 6, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 32 min |
| Jul 6, 4:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 42 min |
| Jul 6, 5:00 PM CDT | Tornado Warning | GID | Clay | 30 min |
| Jul 6, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 46 min |
| Jul 6, 5:26 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 49 min |
| Jul 6, 5:29 PM CDT | Tornado Warning | GID | Clay, Fillmore | 16 min |
| Jul 6, 5:44 PM CDT | Tornado Warning | GID | Fillmore | 31 min |
| Jul 6, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 31 min |
| Jul 6, 6:01 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Jul 6, 6:08 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Fillmore, Hamilton, Nuckolls, Thayer | 5 hr |
| Jul 6, 6:55 PM CDT | Special Weather Statement | GID | Hall | 35 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.